Minnesota, 2016Damaging Winds in Minnesota, May 22, 2016
May 22, 2016 · NWS FGF · 2 events in 2 counties and zones
Thunderstorms formed across central and eastern North Dakota during the evening of May 22nd and organized into a line of storms by late evening across eastern North Dakota. 00 inches occurred from Valley City northeastward to Pembina, ND.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed across central and eastern North Dakota during the evening of May 22nd and organized into a line of storms by late evening across eastern North Dakota. Rainfall amounts between 0.75 and 2.00 inches occurred from Valley City northeastward to Pembina, ND. Gusty winds in the 40 to 50 mph range were common along the leading edge of the line of storms. A localized region of enhanced straight line wind damage from a microburst occurred across eastern sections of Grand Forks into East Grand Forks, with estimated wind speeds up to 100-110 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 22, 5:52 PM CST, 4 hours 18 minutes earlier.
Area forecast discussion, May 22, 5:52 PM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
652 PM CDT SUN MAY 22 2016
...Severe Thunderstorm Watch Number 192 is in effect until 1 am
CDT for portions of eastern North Dakota...
.UPDATE...
Issued at 652 PM CDT Sun May 22 2016
Red Flag warning for portions of northcentral MN will expire at
7pm. Dewpoints there have been rising through the late afternoon
in response to approaching storm system.
A Severe Watch is now in effect until 1 am CDT for portions of
eastern ND. Strong to severe storms are expected to develop
through eastern ND later this evening.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 147 PM CDT Sun May 22 2016
Main impacts will be tonight with thunderstorms and extent of
severe potential and (heavy rain?). Would like to see better
agreement between the high resolution short range models
concerning where convection will initiate and timing so there is
some degree of uncertainty on evolution.
Boundary currently oriented from between ISN/MOT ssw to the Black
Hills. Favored instability/cape/shear also in this area so would
appear this would be the favored area for initiation. Short wave
providing upper support moving into s Wyo so may take some time
for things to get going up here. Convection will then propagate
eastward during the evening. With a 40-50kt low level jet
storms should hold together overnight. Current thinking is
convection will reach DVL basin mid evening...northern valley
around midnight and southern valley during the early am.
Convective parameters sufficient for a few severe storms.
Precipitable h20 values between 1-1.5 inches and with boundary
roughly parallel to the flow could see some potential for heavy
rain. Antecedent conditions quite dry and some uncertainty as to
where heavier rain band will set up to pin point threat area.
National guidance current favors the sw portion of the forecast
area.
Convection will continue to propagate east across Mn on Monday.
Boundary should be far enough east that stronger storms during the
afternoon will be east of the forecast area. Temperatures will
hinge on cloud cover but column does not cool much behind boundary
so highs from 75 to 80 certainly possible with any solar.
Rain should move out of the east during the early evening with
most areas generally dry.
.LONG TERM...(Tuesday through Sunday)
Issued at 147 PM CDT Sun May 22 2016
Unsettled weather will continue into midweek as region remains in
sw flow aloft. Trying to time weak impulses lifting through the
flow interacting with weak surface boundaries will be difficult
so have general low range pops with uncertainty. Temperatures
should continue above average.
Wednesday Night-Sunday...While the various global models do show
some day to day differences with the placement of various upper
level shortwave troughs, a rather active southwesterly split flow
pattern is forecast to continue through next weekend over the region,
with periodic chances for showers and storms. Temps look to remain
seasonable through the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1231 PM CDT Sun May 22 2016
South winds will gust up to 30 kts this afternoon with increasing
mainly lower VFR clouds, although some ceilings may be MVFR at
times, especially at KDVL. Any showers should be isolated today.
Better chances for showers and storms tonight, with the highest
chances at KDVL during the early to mid evening, late evening into
early morning at KFAR/KGFK/KTVF and then late night at KBJI. Some
ceilings down at or below MVFR thresholds possible tonight before
sites trend VFR on Monday with winds becoming westerly.
&&
.FIRE WEATHER...
Issued at 310 PM CDT Sun May 22 2016
Red Flag Warning continues for eastern three counties of Lake of the
Woods, Beltrami, and Hubbard... through 7 pm CDT. Low relative
humidities and strong southerly winds in these locations will see
some abatement as cloud cover and moistening airmass moves in from
the west. Otherwise numerous showers and thunderstorms are expected
across the area later this evening and overnight... moving into
northcentral MN by early Monday morning.
&&
.FGF Watches/Warnings/Advisories...
ND...Severe thunderstorm Watch in effect until 1 AM CDT.
MN...Red Flag Warning until 7 PM CDT this evening for MNZ006-009-017-
024.
&&
UPDATE...Gust
SHORT TERM...Voelker
LONG TERM...Makowski/Voelker
AVIATION...Makowski
FIRE WEATHER...Gust/Hopkins
Hazardous weather outlook, May 22, 4:24 AM CST, 17 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
524 AM CDT SUN MAY 22 2016
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
524 AM CDT SUN MAY 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A FEW WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON...BUT THE MAIN THREAT FOR SEVERE WEATHER WILL BE
THIS EVENING. STORMS WILL ENTER EASTERN NORTH DAKOTA THIS
EVENING...BRINGING A CHANCE FOR LARGE HAIL AND DAMAGING
WINDS...AND AN ISOLATED TORNADO IS NOT COMPLETELY OUT OF THE
QUESTION. THE STORMS WILL WEAKEN A BIT AFTER MIDNIGHT AS THEY MOVE
EAST...BUT WITH THE POSSIBILITY OF MULTIPLE STORMS MOVING OVER
THE SAME AREA HEAVY RAINFALL WILL BE AN ISSUE. WHILE SOILS ARE
VERY DRY AND CAN TAKE HEAVY RAIN WITHOUT BEING OVERWHELMED...AREAS
WITH A LOT OF CONCRETE COULD SEE SOME BRIEF PERIODS OF WATER IN
THE STREETS.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FROM LAKE OF THE
WEEKS DOWN TOWARDS ITASCA STATE PARK. LOW HUMIDITY AND BREEZY
SOUTH WINDS GUSTING ABOVE 20 MPH ALONG WITH VERY DRY FUELS WILL
CREATE EXTREME FIRE DANGER AND A RED FLAG WARNING IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FEW ISOLATED SEVERE STORMS COULD REDEVELOP MONDAY ACROSS WEST
CENTRAL MINNESOTA. AFTER A BREAK IN STORMS MONDAY
NIGHT...MORE WILL BE POSSIBLE ON AND OFF THROUGH THE REST OF THE
WORK WEEK. THE CHANCES OF SEVERE ARE UNKNOWN AT THIS POINT BUT ALL
STORMS WILL HAVE A LIGHTNING THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED MAINLY WEST OF A HALLOCK TO
HANKINSON LINE.
JR
In the hours before
Special weather statement, May 22, 6:47 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
747 PM CDT SUN MAY 22 2016
NDZ015-016-026-054-230145-
NELSON ND-RAMSEY ND-EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-
747 PM CDT SUN MAY 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAMSEY...
SOUTHWESTERN WALSH AND NORTHWESTERN NELSON COUNTIES UNTIL 845 PM
CDT...
AT 746 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMAR...OR 22 MILES SOUTHEAST OF DEVILS LAKE...MOVING NORTHEAST AT 40
MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LAKOTA AND BARTLETT AROUND 800 PM CDT.
MAPES AROUND 805 PM CDT.
BROCKET AROUND 815 PM CDT.
WHITMAN AROUND 820 PM CDT.
LANKIN AROUND 840 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.
LAT...LON 4842 9824 4826 9776 4819 9784 4819 9791
4814 9790 4777 9836 4786 9853 4791 9853
4792 9862 4792 9863
TIME...MOT...LOC 0046Z 216DEG 36KT 4792 9849
HOPKINSSpecial weather statement, May 22, 8:30 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
930 PM CDT SUN MAY 22 2016
NDZ028-038-230330-
BARNES ND-GRIGGS ND-
930 PM CDT SUN MAY 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR BARNES AND SOUTHWESTERN GRIGGS
COUNTIES UNTIL 1030 PM CDT...
AT 930 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ECKELSON...OR 16 MILES EAST OF JAMESTOWN...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
SANBORN AROUND 935 PM CDT.
LEAL AROUND 945 PM CDT.
ROGERS AND BALD HILL DAM AROUND 950 PM CDT.
DAZEY AROUND 955 PM CDT.
SIBLEY AROUND 1010 PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4736 9841 4719 9780 4669 9793 4670 9844
4698 9844 4698 9847 4708 9847
TIME...MOT...LOC 0230Z 219DEG 37KT 4694 9837
DTRSpecial weather statement, May 22, 9:08 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1008 PM CDT SUN MAY 22 2016
NDZ027-029-030-038-039-230345-
BARNES ND-STEELE ND-CASS ND-GRAND FORKS ND-TRAILL ND-
1008 PM CDT SUN MAY 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARNES...GRAND FORKS...
STEELE...TRAILL AND WESTERN CASS COUNTIES UNTIL 1045 PM CDT...
AT 1005 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LARIMORE TO NEAR FINGAL...
AND MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
LARIMORE AND KEMPTON AROUND 1010 PM CDT.
ARVILLA AROUND 1020 PM CDT.
ALICE AND HONEYFORD AROUND 1025 PM CDT.
EMERADO...GRAND FORKS AFB AND BUFFALO AROUND 1030 PM CDT.
EMBDEN AROUND 1035 PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4674 9789 4815 9768 4815 9714 4814 9715
4814 9713 4673 9706
TIME...MOT...LOC 0305Z 261DEG 29KT 4791 9766 4683 9780
DTRSpecial weather statement, May 22, 9:43 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1043 PM CDT SUN MAY 22 2016
MNZ001-004-007-013-NDZ008-016-027-230445-
WEST POLK MN-WEST MARSHALL MN-KITTSON MN-PENNINGTON MN-PEMBINA ND-
EASTERN WALSH COUNTY ND-GRAND FORKS ND-
1043 PM CDT SUN MAY 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR KITTSON...NORTHWESTERN POLK...
WESTERN MARSHALL...NORTHWESTERN PENNINGTON...EASTERN PEMBINA...
EASTERN WALSH AND NORTH CENTRAL GRAND FORKS COUNTIES UNTIL 1145 PM
CDT...
AT 1042 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NOYES TO NEAR MANVEL...AND
MOVING EAST AT 45 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
PEMBINA...NOYES AND ST. VINCENT AROUND 1045 PM CDT.
OSLO AND HUMBOLDT AROUND 1050 PM CDT.
ALVARADO AND ORLEANS AROUND 1100 PM CDT.
MARCH AROUND 1105 PM CDT.
WARREN AROUND 1115 PM CDT.
LAT...LON 4900 9641 4812 9640 4809 9745 4900 9752
TIME...MOT...LOC 0342Z 260DEG 40KT 4900 9725 4810 9725
JAM
Special weather statement, May 22, 9:50 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1050 PM CDT SUN MAY 22 2016
MNZ001-002-013-014-NDZ027-030-230445-
WEST POLK MN-PENNINGTON MN-NORMAN MN-RED LAKE MN-GRAND FORKS ND-
TRAILL ND-
1050 PM CDT SUN MAY 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED LAKE...WESTERN
POLK...NORTHERN NORMAN...WESTERN PENNINGTON...EASTERN GRAND FORKS AND
NORTHEASTERN TRAILL COUNTIES UNTIL 1145 PM CDT...
AT 1048 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WARSAW TO 6 MILES
NORTHWEST OF HILLSBORO...AND MOVING EAST AT 50 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
HILLSBORO AND CUMMINGS AROUND 1055 PM CDT.
CALEDONIA AROUND 1105 PM CDT.
SHELLY AND NIELSVILLE AROUND 1110 PM CDT.
BELTRAMI AND LOCKHART AROUND 1125 PM CDT.
FLAMING AROUND 1140 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4776 9619 4776 9635 4750 9635 4750 9620
4744 9620 4740 9725 4812 9729 4815 9618
TIME...MOT...LOC 0348Z 269DEG 45KT 4835 9720 4745 9719
JAMThunderstorm Wind, Polk
- When
- May 22, 10:10 PM CST
- Where
- Polk County, 2.31 mi E of East Grand Forks
- Measured
- 91 kt (105 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.930, -96.970
Widespread downburst winds impacted areas of Grand Forks and Huntsville townships. Isolated large tree branches and limbs were broken down across a broad area indicating widespread wind gusts of from 60 to 80 mph. More extreme damage was noted in east central portions of town where six empty grain cars were blown over and several large trees were snapped or uprooted, suggesting peak winds of up to 105 mph.
Thunderstorm Wind, Pennington
- When
- May 22, 10:45 PM CST
- Where
- Pennington County, 4.16 mi W of St Hilaire
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 48.020, -96.310
A few trees were blown down in a shelterbelt near county road three, west of St. Hilaire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 22, 2016$243,000 · EF3 · 29 events
- Tornado and Flash Flooding in Texas, May 22 to 23, 2016$5.2 million · EF2 · 18 events
- Rip Current in Washington, May 22, 20161 death · 1 injured · 1 event
- Tornadoes and Flash Flood in South Dakota, May 22 to 23, 2016$54,000 · EF2 · 13 events
- Flash Flooding and Damaging Winds in Oklahoma, May 22 to 23, 2016$98,000 · 76 kt wind · 12 events
- Tornadoes and Flash Flooding in Texas, May 22, 2016EF1 · 34 events
- Tornadoes and Hail in Kansas, May 22, 2016EF1 · 18 events
- Flood in Montana, May 22 to 24, 2016$35,000 · 1 event
- Flash Flooding and Hail in Nebraska, May 22 to 23, 20161.75 in hail · 27 events
- Flash Flood and Hail in South Dakota, May 22 to 23, 20161.5 in hail · 10 events
- Tornado and Hail in South Dakota, May 22, 2016EF0 · 6 events
- Tornado and Hail in North Dakota, May 22, 2016EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629142, 629145.